North Dakota, 2004

Flash Flood in North Dakota, July 19, 2004

July 19, 2004 · NWS FGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 18, 7:30 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 18, 7:30 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
830 PM CDT SUN JUL 18 2004

AFD WILL BE VERY SHORT DUE TO ONGOING SEVERE WEATHER. ON EARLIER
WATCH FORECAST UPDATE UPPED POPS TO REFLECT EXPECTED THUNDERSTORM
TRENDS. OTHERWISE NO UPDATE PLANNED AT THIS TIME AS CURRENT FORECAST
LOOKS OK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Jul 18, 5:20 AM CST, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
620 AM CDT SUN JUL 18 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
620 AM CDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX MOVING SOUTHEAST FROM CANADA WILL WEAKEN THIS MORNING AS
IT MOVES INTO FAR NORTHEAST NORTH DAKOTA.  NO SEVERE WEATHER WILL
OCCUR THIS MORNING.

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE FROM MID AFTERNOON INTO
THE EVENING HOURS OVER NORTHWEST MINNESOTA. LARGE HAIL IS THE MAIN
THREAT. A WEAK TROUGH OF LOW PRESSURE WILL MOVE SOUTHEAST FROM
CANADA AND INTO NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA
DURING THE AFTERNOON. THIS TROUGH WILL MOVE SOUTHEAST THROUGH THE
REST OF THE AREA TONIGHT.  WHILE INSTABILITY WILL BE PRESENT AHEAD OF
THIS SYSTEM...THIS SYSTEM IS WEAK WITH MOST OF THE ENERGY STAYING IN
CANADA.  WHILE AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT ANYWHERE
LATER THIS AFTERNOON AND EVENING OVER THE AREA...THE BEST CHANCE IS
OVER NORTHWEST MINNESOTA...EAST OF A HALLOCK TO THIEF RIVER FALLS TO
WADENA LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT
INTO TUESDAY AND AGAIN ON WEDNESDAY AFTERNOON. SEVERAL DISTURBANCES
WILL MOVE ALONG THE CANADIAN BORDER MONDAY  NIGHT THROUGH
WEDNESDAY.  IT WILL BE VERY WARM OVER THE AREA WITH ENOUGH MOISTURE
AND INSTABILITY TO CAUSE SCATTERED THUNDERSTORMS TO DEVELOP LATE
MONDAY NIGHT INTO TUESDAY...AND AGAIN ON WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING.

DTR

In the hours before

Local storm report, Jul 18, 8:04 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
904 PM CDT SUN JUL 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TORNADO          6 W LITCHVILLE          46.66N 98.32W
07/18/2004                   BARNES             ND   LAW ENFORCEMENT

&&

EWENS
Local storm report, Jul 18, 8:05 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
905 PM CDT SUN JUL 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             5 NE HATTON             47.69N 97.38W
07/18/2004  0.88 INCH        GRAND FORKS        ND   CO-OP OBSERVER

&&

EWENS
Local storm report, Jul 18, 8:47 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
947 PM CDT SUN JUL 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND DMG     TOWER CITY              46.93N 97.68W
07/18/2004                   CASS               ND   LAW ENFORCEMENT

            ROOF RIPPED OFF HOUSE TREES BENT TO THE GROUND

0945 PM     TORNADO          TOWER CITY              46.93N 97.68W
07/18/2004                   CASS               ND   TRAINED SPOTTER

&&

EWENS
Local storm report, Jul 18, 9:45 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1045 PM CDT SUN JUL 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     TOWER CITY              46.93N 97.68W
07/18/2004                   CASS               ND   TRAINED SPOTTER

            BROKEN 2 INCH DIAMETER BRANCHES SCATTERED AROUND TOWN

&&

HOPKINS
Local storm report, Jul 18, 10:44 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1144 PM CDT SUN JUL 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 NE HONEYFORD          48.06N 97.42W
07/18/2004  0.88 INCH        GRAND FORKS        ND   PUBLIC

0648 PM     HAIL             5 E EMERADO             47.92N 97.26W
07/18/2004  1.75 INCH        GRAND FORKS        ND   PUBLIC

0700 PM     TORNADO          4 SE EMERADO            47.88N 97.30W
07/18/2004                   GRAND FORKS        ND   LAW ENFORCEMENT

0720 PM     TORNADO          9 W THOMPSON            47.77N 97.30W
07/18/2004                   GRAND FORKS        ND   OTHER FEDERAL

0720 PM     HAIL             3 SW TABOR              48.05N 96.91W
07/18/2004  0.88 INCH        POLK               MN   PUBLIC

0722 PM     HAIL             9 W THOMPSON            47.77N 97.30W
07/18/2004  1.00 INCH        GRAND FORKS        ND   AMATEUR RADIO

0728 PM     TORNADO          1 E ARVILLA             47.92N 97.47W
07/18/2004                   GRAND FORKS        ND   LAW ENFORCEMENT

0728 PM     TORNADO          6 S NORTHWOOD           47.65N 97.57W
07/18/2004                   STEELE             ND   OTHER FEDERAL

0730 PM     TORNADO          GOLDEN LAKE             47.58N 97.64W
07/18/2004                   STEELE             ND   LAW ENFORCEMENT

0730 PM     TORNADO          2 W PORTLAND            47.50N 97.41W
07/18/2004                   TRAILL             ND   LAW ENFORCEMENT

0743 PM     TORNADO          4 SW HATTON             47.60N 97.52W
07/18/2004                   STEELE             ND   LAW ENFORCEMENT

0743 PM     TORNADO          4 S NORTHWOOD           47.68N 97.57W
07/18/2004                   GRAND FORKS        ND   OTHER FEDERAL

0745 PM     HAIL             5 NE HATTON             47.69N 97.38W
07/18/2004  0.88 INCH        GRAND FORKS        ND   CO-OP OBSERVER

0748 PM     TORNADO          6 SE HATTON             47.57N 97.37W
07/18/2004  F3               TRAILL             ND   TRAINED SPOTTER

0825 PM     TORNADO          12 S ECKELSON           46.76N 98.33W
07/18/2004                   BARNES             ND   PUBLIC

0833 PM     TORNADO          8 NW LITCHVILLE         46.74N 98.31W
07/18/2004                   BARNES             ND   LAW ENFORCEMENT

0843 PM     TORNADO          11 NW LITCHVILLE        46.66N 98.19W
07/18/2004                   BARNES             ND   TRAINED SPOTTER

0857 PM     TORNADO          6 W LITCHVILLE          46.66N 98.32W
07/18/2004                   BARNES             ND   LAW ENFORCEMENT

0944 PM     TSTM WND DMG     TOWER CITY              46.93N 97.68W
07/18/2004                   CASS               ND   LAW ENFORCEMENT

            ROOF RIPPED OFF HOUSE TREES BENT TO THE GROUND

0945 PM     TORNADO          TOWER CITY              46.93N 97.68W
07/18/2004                   CASS               ND   TRAINED SPOTTER

&&

DTR
Local storm report, Jul 18, 10:46 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1146 PM CDT SUN JUL 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 NE HONEYFORD          48.06N 97.42W
07/18/2004  0.88 INCH        GRAND FORKS        ND   PUBLIC

0648 PM     HAIL             5 E EMERADO             47.92N 97.26W
07/18/2004  1.75 INCH        GRAND FORKS        ND   PUBLIC

0700 PM     TORNADO          4 SE EMERADO            47.88N 97.30W
07/18/2004                   GRAND FORKS        ND   LAW ENFORCEMENT

0720 PM     TORNADO          9 W THOMPSON            47.77N 97.30W
07/18/2004                   GRAND FORKS        ND   OTHER FEDERAL

0720 PM     HAIL             3 SW TABOR              48.05N 96.91W
07/18/2004  0.88 INCH        POLK               MN   PUBLIC

0722 PM     HAIL             9 W THOMPSON            47.77N 97.30W
07/18/2004  1.00 INCH        GRAND FORKS        ND   AMATEUR RADIO

0728 PM     TORNADO          1 E ARVILLA             47.92N 97.47W
07/18/2004                   GRAND FORKS        ND   LAW ENFORCEMENT

0728 PM     TORNADO          6 S NORTHWOOD           47.65N 97.57W
07/18/2004                   STEELE             ND   OTHER FEDERAL

0730 PM     TORNADO          GOLDEN LAKE             47.58N 97.64W
07/18/2004                   STEELE             ND   LAW ENFORCEMENT

0730 PM     TORNADO          2 W PORTLAND            47.50N 97.41W
07/18/2004                   TRAILL             ND   LAW ENFORCEMENT

0743 PM     TORNADO          4 SW HATTON             47.60N 97.52W
07/18/2004                   STEELE             ND   LAW ENFORCEMENT

0743 PM     TORNADO          4 S NORTHWOOD           47.68N 97.57W
07/18/2004                   GRAND FORKS        ND   OTHER FEDERAL

0745 PM     HAIL             5 NE HATTON             47.69N 97.38W
07/18/2004  0.88 INCH        GRAND FORKS        ND   CO-OP OBSERVER

0748 PM     TORNADO          6 SE HATTON             47.57N 97.37W
07/18/2004  F3               TRAILL             ND   TRAINED SPOTTER

0825 PM     TORNADO          12 S ECKELSON           46.76N 98.33W
07/18/2004                   BARNES             ND   PUBLIC

0833 PM     TORNADO          8 NW LITCHVILLE         46.74N 98.31W
07/18/2004                   BARNES             ND   LAW ENFORCEMENT

0843 PM     TORNADO          11 NW LITCHVILLE        46.66N 98.19W
07/18/2004                   BARNES             ND   TRAINED SPOTTER

0857 PM     TORNADO          6 W LITCHVILLE          46.66N 98.32W
07/18/2004                   BARNES             ND   LAW ENFORCEMENT

0944 PM     TSTM WND DMG     TOWER CITY              46.93N 97.68W
07/18/2004                   CASS               ND   LAW ENFORCEMENT

            ROOF RIPPED OFF HOUSE TREES BENT TO THE GROUND

0945 PM     TORNADO          TOWER CITY              46.93N 97.68W
07/18/2004                   CASS               ND   TRAINED SPOTTER

0945 PM     TSTM WND DMG     TOWER CITY              46.93N 97.68W
07/18/2004                   CASS               ND   TRAINED SPOTTER

            BROKEN 2 INCH DIAMETER BRANCHES SCATTERED AROUND TOWN

&&

DTR

The radar

The Fargo/Grand Forks radar (KMVX), 66 km away, was scanning. The volume nearest the first event began at 06:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cass

When
July 19, 1:00 AM CST to 3:00 AM CST
Where
Cass County, 3 mi NNW of Buffalo
Reported by
LAW ENFORCEMENT
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Water flowed over county road 22 along with local field and farmyard flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414688.